This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Letters to the Editor

Acute Withdrawal After Dialysis in a Patient With Chronic Stimulation of the GABAergic Receptors

Acute Withdrawal After Dialysis in a Patient With Chronic Stimulation of the GABAergic Receptors

To the Editor: Baclofen is a muscle relaxant that works as an agonist of GABAB (γ-aminobutyric acid) receptors. It is registered for the treatment of spasticity, and off label it is prescribed in the treatment of alcohol dependence.1 Abrupt withdrawal is known to cause a life-threatening syndrome.2 We present a patient who was treated with dialysis after a suicide attempt with several medications working on the GABAergic receptors. She had symptoms similar to neuroleptic malignant syndrome (NMS).

 

Case report. A 41-year-old white woman was taken to the emergency department after a suicide attempt with multiple drugs (18 capsules of oxazepam 10 mg, 30 capsules of baclofen 25 mg, and 2 bottles of wine). Her medical history included a borderline personality disorder and attention-deficit/hyperactivity disorder (DSM-5). Her medication prior to admission included methylphenidate (10 mg twice a day), sertraline (50 mg once a day), and baclofen (10 mg every other day). Alcohol intake varied from 3 glasses up to 2 bottles of wine per day. Before arrival of the emergency medical technicians, she had been unconscious for approximately 5 to 6 hours. At that time, the patient had respiratory depressions and an EMV (eye-motor-verbal) score of 3 (E1M1V1). Empty baclofen pill strips were found. On arrival at the hospital, blood laboratory values showed an increased creatine kinase (CK) of 551 U/L. Her blood pressure was high but stable around 170/95 mm Hg, and she had a pulse of 40-65 beats/min. The patient was intubated and admitted to the intensive care unit (ICU). Approximately 12 hours after admission, she developed convulsions. Due to the life-threatening probability of the baclofen intoxication,3 hemodialysis was given for 3 continuous hours. After dialysis, convulsions were no longer observed.

On her second day in the ICU, approximately 12 hours after dialysis, she was detubated. However, her clinical presentation changed over time; the patient was agitated, which required mechanical restraints in the following hours. Upon neurologic evaluation, she did not open her eyes or speak, and she did not follow commands. During the following hours, she developed hyperthermia, elevated CK (up to 2,080 U/L), and decreased levels of consciousness, which led to the suspicion of NMS.4 On the basis of these observations, lorazepam was intravenously administered (3 mg daily), resulting in a significant clinical improvement, ie, shortly after administration, she regained consciousness and the elevated CK decreased as well as the agitation. Lastly, the hyperthermia disappeared too. On the third day, she was discharged from the hospital. The patient was symptom-free during the follow-up 1 month after discharge.

 

With this case, we illustrate how acute withdrawal symptoms can occur after dialysis in a patient with multidrug intoxication acting on the GABAergic receptors. Although empty pill strips were found, the blood drug levels upon arrival at the hospital were not measured. In addition, it is noteworthy that the dosage of the chronic use of baclofen differed from pills taken with the overdose.

The core symptoms of NMS are hyperthermia (> 38°C [> 100°F]), muscle rigidity, and elevated levels of CK (> 1,000 U/L). Additional symptoms include tachycardia, changing systolic blood pressure, tachypnea, altered consciousness, leukocytosis, and transpiration. When 3 core symptoms or 2 core and 4 additional symptoms are present, NMS can be diagnosed.2

Different presentations are possible after baclofen withdrawal (ie, hallucinations, agitation, disorientation,5 tachycardia, fever, seizures, and rigidity6-8). In some cases, the muscle rigidity can be so severe that rhabdomyolysis results in a pattern that mimics NMS.9 Risk factors for baclofen withdrawal include duration of exposure to medication, abruptness of discontinuation, higher dose, and oral administration.5 We find that forced elimination in the form of dialysis is an important risk factor as well. Although dialysis is the quickest way to eliminate potentially life-threatening high levels of specific drugs, we think the danger of intoxication should be counterbalanced against the danger of acute withdrawal. In this case, both baclofen and alcohol were removed by dialysis. In our opinion, it is therefore important to interpret the risk category (low, intermediate, or high) of intoxication clinically rather than (only) theoretically.

To our knowledge, no data are available describing the minimum duration of exposure to baclofen to develop symptoms of withdrawal (in previous reports, a minimum duration of 1 to 5 months has been suggested10-12). After 1 year of exposure to baclofen and use of other GABAergic-acting drugs (eg, oxazepam, alcohol), it is plausible that up- and down-regulation of specific subunits of GABA receptors has occurred.13,14 In case of forced elimination, disinhibiting the pathways leads to a shift in GABA receptor occupancy and release of norepinephrine and dopamine onto supersensitized receptors causing the symptoms mentioned above.10,15 Thus, clinicians should be cautioned about withdrawal symptoms after forced elimination.

References

1. Rolland B, Labreuche J, Duhamel A, et al. Baclofen for alcohol dependence: relationships between baclofen and alcohol dosing and the occurrence of major sedation. Eur Neuropsychopharmacol. 2015;25(10):1631-1636. PubMed doi:10.1016/j.euroneuro.2015.05.008

2. Coffey RJ, Edgar TS, Francisco GE, et al. Abrupt withdrawal from intrathecal baclofen: recognition and management of a potentially life-threatening syndrome. Arch Phys Med Rehabil. 2002;83(6):735-741. PubMed doi:10.1053/apmr.2002.32820

3. Dart RC, ed. Medical Toxicology. 3rd ed. Baltimore, MD, London, UK: Lippincott Williams & Wilkins; 2004:136-139, 594-597, 1797.

4. Adnet P, Lestavel P, Krivosic-Horber R. Neuroleptic malignant syndrome. Br J Anaesth. 2000;85(1):129-135. PubMed doi:10.1093/bja/85.1.129

5. Leo RJ, Baer D. Delirium associated with baclofen withdrawal: a review of common presentations and management strategies. Psychosomatics. 2005;46(6):503-507. PubMed doi:10.1176/appi.psy.46.6.503

6. Swigar ME, Bowers MB. Baclofen withdrawal and neuropsychiatric symptoms: a case report and review of other case literature. Compr Psychiatry. 1986;27(4):396-400. PubMed doi:10.1016/0010-440X(86)90016-7

7. Kirubakaran V, Mayfield D, Rengachary S. Dyskinesia and psychosis in a patient following baclofen withdrawal. Am J Psychiatry. 1984;141(5):692-693. PubMed doi:10.1176/ajp.141.5.692

8. Auger RR, Potash JB. Delirium from baclofen withdrawal after suicide attempt. Psychosomatics. 2005;46(2):151-152. PubMed doi:10.1176/appi.psy.46.2.151

9. Turner MR, Gainsborough N. Neuroleptic malignant-like syndrome after abrupt withdrawal of baclofen. J Psychopharmacol. 2001;15(1):61-63. PubMed doi:10.1177/026988110101500111

10. Peng CT, Ger J, Yang CC, et al. Prolonged severe withdrawal symptoms after acute-on-chronic baclofen overdose. J Toxicol Clin Toxicol. 1998;36(4):359-363. PubMed doi:10.3109/15563659809028033

11. Terrence CF, Fromm GH. Complications of baclofen withdrawal. Arch Neurol. 1981;38(9):588-589. PubMed doi:10.1001/archneur.1981.00510090082011

12. Harrison SA, Wood CA Jr. Hallucinations after preoperative baclofen discontinuation in spinal cord injury patients. Drug Intell Clin Pharm. 1985;19(10):747-749. PubMed

13. Barnes EM Jr. Use-dependent regulation of GABAA receptors. Int Rev Neurobiol. 1996;39:53-76. PubMed doi:10.1016/S0074-7742(08)60663-7

14. Mhatre M, Ticku MK. Chronic ethanol treatment upregulates the GABA receptor beta subunit expression. Brain Res Mol Brain Res. 1994;23(3):246-252. PubMed doi:10.1016/0169-328X(94)90231-3

15. Keegan DL, Richardson JS, Kirby AR. A possible neurochemical basis for the neuropsychiatric aspects of baclofen therapy. Int J Neurosci. 1983;20(3-4):249-254. PubMed doi:10.3109/00207458308986578

Dominique C. Olthof, MD, PhDa,’ ¡

Geeske van Rooijen, MDa,’ ¡

g.vanrooijen@amc.nl

Hiske E. Becker, MDa

Sander Kouwen, MSc, PharmDb

aDepartments of Psychiatry and bHospital Pharmacy, Academic Medical Center, Amsterdam, The Netherlands

‘ ¡Shared first authorship.

Potential conflicts of interest: The authors report no financial or other relationship relevant to the subject of this article.

Funding/support: None.

Published online: December 22, 2016.

Prim Care Companion CNS Disord 2016;18(6):doi:10.4088/PCC.16l01981

© Copyright 2016 Physicians Postgraduate Press, Inc.

Related Articles

Volume: 18

Quick Links: Psychiatry

$40.00

Buy this Article as a PDF

Sign-up to stay
up-to-date today!

SUBSCRIBE

Already registered? Sign In

Original Research

Recovering From Intimate Partner Violence Through Strengths and Empowerment: Findings From a Randomized Clinical Trial

This RCT focused on a psychosocial counseling intervention for women experiencing intimate partner violence (IPV). Outcomes such...

Read More...